Feel Better,
Faster.

Acetaminophen Awareness

An Overdose Warning for Acetaminophen
According to The National Institutes of Health (NIH), Americans catch one billion colds each year and about 20% of Americans will contract the flu. Many of the over-the-counter (OTC) medications frequently used to alleviate flu and cold discomfort contain acetaminophen.
Taking OTC medicines containing acetaminophen is so commonplace, but beware that overdosing can cause liver damage; sometimes serious enough to require liver transplantation, or even cause death. You might accidentally take too much acetaminophen if prescription or package labels are not followed carefully, or if you take more than one product that contains acetaminophen.

The current maximum recommended adult dose of acetaminophen is 4 grams (4,000 milligrams) per day. If you have difficulty calculating how much acetaminophen to take daily, ask your pharmacist or healthcare provider to help you. If you have liver disease or consume three or more alcoholic drinks each day, check with your doctor before taking acetaminophen.

Symptoms of acetaminophen overdose:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Sweating
  • Extreme fatigue
  • Unusual bleeding or bruising
  • Pains in the upper right part of the abdomen
  • Yellowing of the skin or eyes
  • Flu-like symptoms

If someone takes more than the recommended dose of acetaminophen and does not appear to have any symptoms, call poison control (1-800-222-1222) and seek medical care immediately. If the person appears ill from an acetaminophen overdose, call 911.
To avoid overdosing:

  • Use only one OTC product containing acetaminophen at any given time.
  • Check if any of your prescription medications contain acetaminophen. If they do, never take any OTC products containing acetaminophen while taking the prescribed medication that contains acetaminophen.
  • Take all medications exactly as directed on the prescription or package label.
  • Do not drink alcohol while taking acetaminophen products.

If you are purchasing an acetaminophen-containing product, and have questions, ask the pharmacist or your healthcare provider for advice.
For more information on acetaminophen, follow the link below:
http://www.nlm.nih.gov/medlineplus/druginfo/meds/a681004.html#skip

 Click on the photo below for an overview on acetaminophen:AcetominophenInfographic copy

 

Health News + Events

5 Ways We’re Keeping You Safe

The safety of our patients and team members is always our top priority. The next time you’re in one of our centers, you will likely notice the updates we have made. Learn abo  Read More

Summer Travel Safety During COVID

With COVID-19 still in our communities, is it safe to travel this summer? Dr. Jeannie Kenkare, our Chief Medical Officer and Co-founder, shares helpful information on how to stay s  Read More

How to Tell the Difference Between Lyme Disease and COVID-19

Lyme disease, the most common tick-borne illness, spreads through bites of infected black-legged ticks whose population is highest in June and July. Throughout the summertime, Phys  Read More

What Our Patients Are Saying

Rating 4.4
Rating 4.2
Rating 4.6
Rating 5.0

"The overall care I received was excellent! I also appreciate your affiliation with Yale New Haven Hospital."

Patient
Derby, CT

"Throughout the visit I felt like the staff really cared. The Doctor took his time talking with me about my symptoms, and I felt like he listened to all my concerns and took that into consideration when recommending the right treatment. Thank you!"

Patient
Hamden, CT

"I had to take my son in for an ear infection following a sudden change in temperament at daycare. He was inconsolable the entire car ride but when we got there and by the time we left this care facility he was back to his normal happy go lucky little two year old boy. I highly recommend PhysicianOne Urgent Care."

Patient
Westwood, MA

"I wanted to take a moment to thank you for the attention you gave me last week. My son was started on antibiotics and ear drops. Within 24 hours he began to feel better. The poor kid had been going to school in tears because he was afraid of missing any more days, but feeling (and looking) just awful! He's not been able to even think about lacrosse practice, but thanks to starting him on antibiotics, he was thrilled to return to practice today."

Patient
Somers, NY